May 2012  << Back  

  Can't open the PDF? Click here for help.

 

 LETTERS TO THE EDITOR

Lorazepam withdrawal-induced catatonia

James J. Amos, MD

Department of Psychiatry, The University of Iowa Hospitals and Clinics, Iowa City, IA, USA

KEYWORDS: lorazepam, catatonia, sedative-hypnotic withdrawal

ANNALS OF CLINICAL PSYCHIATRY 2012;24(2):170–171

TO THE EDITOR:

Catatonia can be associated with a number of medical and psychiatric disorders including sedative-hypnotic withdrawal. The mechanism is unclear but may involve γ-aminobutyric acid (GABA) transmission changes. I report a case of lorazepam withdrawal-induced catatonia in a postsurgical patient who had been taking lorazepam at home as prescribed by her psychiatrist. This case begs the question of whether to continue previously prescribed benzodiazepines in the intensive care unit (ICU) postoperatively in light of a recent study showing that lorazepam administration in this context is an independent risk factor for delirium.1

Case report

Ms. A, age 59, presented to the hospital for aortic valve replacement for critical aortic stenosis. She was receiving treatment for depression and anxiety by her psychiatrist with the following medications: citalopram, 40 mg/d, imipramine, 150 mg/d at bedtime, lorazepam, 1 mg/d as needed, 2 mg/d at bedtime, and trifluoperazine, 5 mg/d. She later told psychiatric consultants she took “4 tablets” of lorazepam per day. Her other medications before admission were digoxin, 62.5 mcg/d, furosemide, 240 mg/d, metformin, 1,000 mg/d, multivitamin, 1 tablet/d, niacin, 100 mg/d, and potassium chloride, 80 mEq/d. Lorazepam was withheld on admission.

Ms. A underwent aortic valve replacement and was admitted to the surgical ICU. Overnight she was oriented only to herself and stopped responding to questions. She had a fever of 39.2°C. Blood and urine cultures were negative. A brain computed tomography scan showed no acute intracranial abnormalities. She was tachycardic in the 150 to 170 beats per minute range and treated with IV metoprolol, 5 mg as needed. Psychiatric consultants were called to evaluate specifically for catatonia on the third day postoperatively because by this time she was mute and immobile. Her level of consciousness did not wax and wane during the examination. She held up her right arm bent at the elbow, apparently posturing. We could not elicit waxy flexibility. She met DSM-IV-TR criteria for catatonia due to a general medical condition in that she was mute, had motor immobility, and displayed posturing. There was no evidence for a mood episode, and the best explanation for the catatonia was the temporally associated benzodiazepine withdrawal. Her attention and level of awareness did not fluctuate, which tended to distinguish her condition from delirium.2 She met 4 of the criteria in the Bush-Francis Catatonia Rating Scale, including mutism, withdrawal, immobility, and posturing.3 Her heart rate was in the low 100s beats per minute. She was neither tremulous nor diaphoretic, arguing against sedative-hypnotic withdrawal. Within 5 minutes of receiving lorazepam, 2 mg IV, she was responsive, answered a few questions with 1-word answers, and obeyed commands to wiggle toes and squeeze fingers. This helped distinguish delirium from catatonia.

Ms. A fully recovered 2 days after the initial consultation and her lorazepam was restarted, although trifluoperazine was not. She was fully oriented, normally responsive, and cognitively intact. She recalled being profoundly anxious during her episode of catatonia. She denied ever being diagnosed with bipolar disorder or a psychotic illness.

  DISCUSSION

Secondary catatonia has been associated with a number of metabolic, neurologic, and substance use disorders, including sedative-hypnotic withdrawal.4,5 There is 1 report of catatonia induced by withdrawal from alcohol.6 This suggests a GABAA withdrawal mechanism.

The preferred method to diagnose catatonia is to administer IV benzodiazepines. Often within minutes, the patient improves from a relatively frozen state to nearly normal interaction and mobility. The treatment for catatonia depends on the underlying condition. Lorazepam delivered as scheduled doses can result in complete resolution of symptoms in many cases, although the response is less robust when the primary diagnosis is schizophrenia. Electroconvulsive therapy is the treatment of choice for those with lethal or malignant catatonia.7

Complications of catatonia include, but are not limited to, cardiovascular orthostatic intolerance due to immobility, deep venous thrombosis, and subsequent pulmonary embolism. Because lorazepam is an independent risk factor for transitioning to delirium in ICU patients and in light of the complications of benzodiazepine withdrawal catatonia, it may not always be wise to stop previously prescribed sedative-hypnotics.

DISCLOSURE: The author reports no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.

    REFERENCES

  1. Pandharipande P, Shintani A, Peterson J, et al. Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients. Anesthesiology. 2006;104:21–26.
  2.  Diagnostic and statistical manual of mental disorders, 4th ed, text rev. Washington, DC: American Psychiatric Association; 2000.
  3. Bush G, Fink M, Petrides G, et al. Catatonia. I. Rating scale and standardized examination. Acta Psychiatr Scand. 1996;93:129–136.
  4. Brown M, Freeman S. Clonazepam withdrawal-induced catatonia. Psychosomatics. 2009;50:289–292.
  5. Masand PS, Christopher E, Clary GL, et al. Mania, catatonia, and psychosis in the medically ill. In: Levenson JL, ed. The American Psychiatric Publishing Textbook of psychosomatic medicine. Arlington, VA: American Psychiatric Publishing, Inc; 2005: 239–242.
  6. Muralidharan K, Rajkumar RP, Ananthapadmanabha Rao S, et al. Catatonia as a presenting feature of alcohol withdrawal: a case report. Prim Care Companion J Clin Psychiatry. 2007;9:465.
  7. Rosebush PI, Mazurek MF. Catatonia and its treatment. Schizophr Bull. 2010;36:239–242.

CORRESPONDENCE: James J. Amos, MD, Department of Psychiatry, The University of Iowa Hospitals and Clinics, 200 Hawkins Drive, Iowa City, IA 52242 USA, E-MAIL: james-amos@uiowa.edu